Tolerance to Fentanyl Patch

Discussion in 'Fibromyalgia Main Forum' started by cczub, Oct 13, 2008.

  1. cczub

    cczub New Member

    Hey all! Not been posting at all, just lurking when I can lately. I've been doing ok with probally a 3/4 split between good/bad days. It's sad that 3 days are good but I'll take that over the 1 or 2.

    I've been on the Fantanyl patch 50mG/hour for 6-8 months now. Started at 25 for 3 months and the effects weren't great and durration dropped off significantly. Went up to 50 and the first 4 months were great, 5/2 good/bad. Now I'm down to the 3/4 split.

    I change the patch every 48 hours due to durration issues after work (4-5pm). After about 3 hours I'm feeling good and the next 36 hours are GREAT. I have very little pain(around 2). Usually the begining of day 2 starts out rough (pain around 4/5 and tired) and by mid day it's easily 6/7. I also start getting sweats and start to hurt and feel sick(runny nose light fever).

    I know these are withrawl symptoms and want to know if anyone else has experienced this with this drug. I've read up and it can be a real PITA to get off of. I wish I had read up on i more before saying yes, but I needed something to keep working and Oxy was not the answer.

    I don't want to gi up again but am can't stand the crashing anymore. I don't know what to do...
  2. 3gs

    3gs New Member

    are you cutting the patch?

    If so this is very dangerous. You can not control amount you are getting.

    I was on patch and quit due to side effects and reports of the dangers with it. sorry cant remember what the syptoms were. but it sounds like withdrawal.

    Please be careful. Is there anything you can take in its place? Lortab?

    best of luck
  3. dragon06

    dragon06 New Member

    My mom has been on the Fentanyl Patch for 5 years now, 75mg. It has been great for her. If she forgets to change it in time she will feel a little anxious but then that is a sign to her to put her new patch on. She rarely forgets to put the next one on.

    I would talk to your doctor about this and explain exactly what is happening. Also it could be where you are putting the patch is causing it not to be absorbed properly. It needs to be put in a place that has enough fat to absorb it properly.

    Anyways, what I am trying to say is talk to your doctor, there may be an easy fix. Maybe not but you won't know till you try. Also you are on the low end of the scale as far as dosage goes so even if you went up a little bit more you would probably be fine. My friend's mother is on 200mg of it.

    When we take narcotics (I take OxyContin and Vicodin) we have to understand that at some point we will probably have to increase our meds or rearrange them as that is just the way they work right now. If you have to go up another 25mg there is nothing wrong with that and don't let it get you need the relief.

    But the "withdrawal effects" you are describing is leading me to believe there is a problem with your patches, or the way they are on or where they are being placed or something cause those are really strong symptoms to be getting so fast. So please talk to your doctor.
  4. cczub

    cczub New Member

    First, I'm not cutting the patch. I used to be on 25 then went to 50. I wear them on my chest muscle, alternating sides each dose. I started with them on my sides but they would fall off and I can only get my 30 day supply every 25 days so that wasn't working.

    I figured as much but wanted some opinions before my next appointment next month. I can get in and see my doctor when I need to so making visits have never been an issue.

    Thanks for the advice. I know that with all meds (espcially narcotics/opiods) that the body usually develops tolerances to them. Even though I'm on a relative low dose, I'm just afraid of going if I ever need to come off of them.

    I was on Oxy before the patch but it made it hard for me to work with the side effects. Worked great for the pain but made me too dopey and tired to work. With the patch, I have ZERO side effects so I can still work. Don't get me wrong, work isn't easy but I have a wife and 2 kids to support....

    Thanks All!!
  5. homesheba

    homesheba New Member

    the same amount and like you,
    it isnt wking now as well
    and its time to go on up to 75 mgs.
    my problem is getting the dr to hurry up
    and change it for me!! grrr!!

    but anyway- yep,
    its alful when they stop wking
    and then you have to go thru the withdrawles
    of sweating and anxiety and creepy crawly feeling.
    i change mine every third day
    but they only last maybe a day and a half
    give or take
    before alot of pain creeps in.
    it is misreable and i hope
    by now you have had your changed
    to get more relief.
    im calling my dr again today....
  6. cczub

    cczub New Member

    I am getting it upped at my next appointment. I have to chage mine every 2 days. It works well for about 36 hours or so. When I was on 25 I was good for 3 days then the patch was lasting less and less. My doctor let me try every 48 hours and it worked well for about 2 months.

    I've been on the 50 for 4 months now. I'm scared to keep going up on such a strong drug. I still have to take a vicoden almost every day after work. The weekends I can usually get away without any other pain meds if I'm taking it easy.

    Luckily I haven't had to take a oxy in over 5 months now. Vicoden seems to work for the addtional pain managment but wish I could stop that as well.

    Thanks for all the support.